Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 12, 2016, 7:20 PM CDT for Wright County, Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2016, 7:20 PM CDT (00:20 UTC)
- Expired
- Aug 12, 2016, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
County Wright County, MN
The radar
The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:45 PM CDT | FUNNEL CLOUD | Cedar Mills, MN | FUNNELS SHORT LIVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WWUS83 KMPX 130020
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT FRI AUG 12 2016
MNZ049-051-058-059-065-066-130115-
SHERBURNE-MEEKER-RENVILLE-MCLEOD-STEARNS-WRIGHT-
720 PM CDT FRI AUG 12 2016
...A LINE OF STRONG THUNDERSTORMS PRODUCING FUNNEL CLOUDS WILL
AFFECT SOUTHEASTERN STEARNS...NORTHWESTERN MCLEOD...NORTHWESTERN
SHERBURNE...NORTHWESTERN WRIGHT...EASTERN MEEKER AND NORTHEASTERN
RENVILLE COUNTIES...
AT 718 PM CDT...RADAR INDICATED A LINE OF THUNDERSTORMS LOCATED
ALONG A LINE EXTENDING FROM NEAR CLEAR LAKE TO DARWIN TO NEAR CEDAR
MILLS. MOVEMENT WAS SOUTHEAST AT 10 MPH. REPORTS OF FUNNEL CLOUDS
HAVE BEEN RECEIVED FROM THESE STORMS...BUT TORNADO TOUCHDOWNS ARE
NOT EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...HUTCHINSON...LITCHFIELD...ANNANDALE...CLEARWATER...
DASSEL...KIMBALL...CLEAR LAKE...FRENCH LAKE...GREENLEAF...
DARWIN AND SOUTH HAVEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 171 AND 184.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 181 AND 194.
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 102 AND 115.
LAT...LON 4550 9381 4506 9425 4475 9437 4487 9461
4513 9451 4556 9409
TIME...MOT...LOC 0018Z 311DEG 8KT 4546 9408 4509 9443 4489 9452
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:09 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 12, 7:09 PM CDT, 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 709 PM CDT FRI AUG 12 2016 .SHORT TERM...(This evening through Saturday) Issued at 315 PM CDT Fri Aug 12 2016 An inverted trough of low pressure across southern MN today continues to produce widespread showery activity with isolated thunder embedded in a few of the taller showers. Total wind from the surface up to 15k feet is very light across the area which is why the showers have very little movement to them. So, what we are seeing is this activity nearly stationary and pulsing up and down. Lapse rates are steep enough to drive this convection this afternoon. This trough will very slowly work its way east through tonight, and we'll see a gradual clearing trend this evening across western MN, and through eastern MN and into western WI later tonight. On the east side of the trough, we expect patchy fog development tonight with our western WI counties to be the most susceptible to fog development. Weather conditions will improve tomorrow with partly cloudy skies (except the clouds will last a little longer in western Wisconsin) and highs around 80 degrees. There is still a chance for isolated thunder to develop during the afternoon. .LONG TERM...(Saturday night through Friday) Issued at 237 PM CDT Fri Aug 12 2016 As alluded to in the short-term discussion, there will be a notable air mass change by Saturday. By Saturday night, a cooler set-up is expected with high pressure building across the Upper Mississippi River Valley. If there is clear skies, there is a good chance for fog across the forecast area. Forecast soundings suggest, however, there could be a broken 5000-6000ft strato cumulus deck hanging around. The surface high will be directly overhead on Sunday with a dry westerly flow aloft. The weather should be tranquil and near normal for temperatures to close out the weekend. The deep moisture and instability remains well south of the area early next week with the main surface warm front. Locally, a shortwave approaches Minnesota from the west late in the day on Monday into Tuesday. The low level flow turns more southwesterly and a ribbon of moisture is advected into MN/WI. The combination of this shortwave and the added moisture will likely lead to 1-2 rounds of showers and storms, with the greatest chance for rain coming on Tuesday. The moisture in the atmosphere (PWAT = 1.3-1.4 inches) will remain near to above normal through most of next week, however, from Wed-Fri there isn't a strong trigger for convection so the precipitation chances remain low at this point. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 709 PM CDT Fri Aug 12 2016 The solid shield of rain has begun to break up a bit across eastern MN and western WI, but scattered showers are reforming along the cold front across central MN which could build into another batch early this evening. VFR conditions are in place away from the heavier cells, which have been MVFR. Clearing is expected later this evening and overnight across eastern MN and western WI per the progressive nature of the wave on satellite. If clearing does occur, areas of dense fog appears to be a high probability for RNH and EAU. Winds may remain strong enough further west to preclude such formation, but will continue to monitor. KMSP...Visibilities may remain briefly MVFR until the steadier rain ends early this evening. VFR then largely expected through the rest of the period, with the best potential for fog and stratus remaining just to the east. /OUTLOOK FOR KMSP/ Sun...VFR. Wind light/variable. Mon...VFR. Wind SE 5 kts. Tue...VFR. Chc MVFR/TSRA. Wind S 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...CLF AVIATION...BORGHOFF
Hazardous weather outlook, Aug 12, 2:24 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 224 PM CDT FRI AUG 12 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 224 PM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF MINNESOTA AND WISCONSIN TODAY. BRIEF DOWNPOURS OF RAIN AND A FEW LIGHTNING STRIKES ARE POSSIBLE ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED. FOG IS POSSIBLE TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 12, 1:45 PM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 145 PM CDT FRI AUG 12 2016 MNZ069-070-075>078-083>085-092-093-122130- SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA- STEELE-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...SHAKOPEE...HASTINGS...ST PETER... LE SUEUR...FARIBAULT...RED WING...MANKATO...WASECA...OWATONNA... BLUE EARTH...ALBERT LEA 145 PM CDT FRI AUG 12 2016 ...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS ARE ONGOING ACROSS SOUTHERN MINNESOTA THIS AFTERNOON. WE HAVE RECEIVED A FEW REPORTS OF FUNNEL CLOUDS ACROSS SOUTHERN MINNESOTA IN THE VICINITY OF THESE SHOWERS. THE ATMOSPHERE DOES NOT SUPPORT SEVERE WEATHER TODAY AND THE FUNNELS OCCURRING THIS AFTERNOON ARE UNLIKELY TO REACH THE GROUND...ALTHOUGH ON RARE OCCASIONS THESE TYPES OF FUNNELS DO BRIEFLY TOUCH DOWN. IF YOU SEE A FUNNEL CLOUD TODAY OVER YOUR LOCATION...YOU SHOULD MOVE INDOORS AS A PRECAUTION.
Special weather statement, Aug 12, 3:44 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT FRI AUG 12 2016
MNZ069-076-077-084-122200-
SCOTT-RICE-WASECA-LE SUEUR-
344 PM CDT FRI AUG 12 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SCOTT...RICE...WASECA...LE SUEUR...
AT 343 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEW MARKET TO KILKENNY AND JANESVILLE. THE STORMS
WERE NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...WASECA...LONSDALE...MONTGOMERY...JANESVILLE...
WATERVILLE...WEBSTER...MORRISTOWN...ELYSIAN...WARSAW...
ELKO NEW MARKET AND KILKENNY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 67 AND 78.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 160.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4404 9377 4430 9373 4462 9337 4460 9328
4447 9327 4397 9354
TIME...MOT...LOC 2043Z 180DEG 0KT 4455 9334 4433 9354 4409 9371
BORGHOFFLocal storm report, Aug 12, 6:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD LONSDALE 44.48N 93.43W
08/12/2016 RICE MN COUNTY OFFICIAL
A FEW STREET CLOSURES DUE TO HIGH WATER.
WATER ALSO NOTED OVER ADDITIONAL ROADWAYS.
WATER AFFECTING AREA BUSINESS.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 12, 6:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD KILKENNY 44.31N 93.57W
08/12/2016 LE SUEUR MN COUNTY OFFICIAL
FLOODING HAS CLOSED A FEW ROAD IN TOWN, WITH
SEVERAL OTHER ROADS WITH LARGE AMOUNTS OF
WATER OVER THEM.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 12, 6:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD WASECA 44.08N 93.50W
08/12/2016 WASECA MN COUNTY OFFICIAL
PORTION OF COUNTY ROAD 2 CLOSED DUE TO HIGH
WATER. SEVERAL BUSINESSES AND RESIDENTIAL
HOMES HAD WATER IN THEIR BASEMENTS.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Aug 12, 7:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT FRI AUG 12 2016
MNZ049-051-058-059-065-066-130115-
SHERBURNE-MEEKER-RENVILLE-MCLEOD-STEARNS-WRIGHT-
720 PM CDT FRI AUG 12 2016
...A LINE OF STRONG THUNDERSTORMS PRODUCING FUNNEL CLOUDS WILL
AFFECT SOUTHEASTERN STEARNS...NORTHWESTERN MCLEOD...NORTHWESTERN
SHERBURNE...NORTHWESTERN WRIGHT...EASTERN MEEKER AND NORTHEASTERN
RENVILLE COUNTIES...
AT 718 PM CDT...RADAR INDICATED A LINE OF THUNDERSTORMS LOCATED
ALONG A LINE EXTENDING FROM NEAR CLEAR LAKE TO DARWIN TO NEAR CEDAR
MILLS. MOVEMENT WAS SOUTHEAST AT 10 MPH. REPORTS OF FUNNEL CLOUDS
HAVE BEEN RECEIVED FROM THESE STORMS...BUT TORNADO TOUCHDOWNS ARE
NOT EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...HUTCHINSON...LITCHFIELD...ANNANDALE...CLEARWATER...
DASSEL...KIMBALL...CLEAR LAKE...FRENCH LAKE...GREENLEAF...
DARWIN AND SOUTH HAVEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 171 AND 184.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 181 AND 194.
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 102 AND 115.
LAT...LON 4550 9381 4506 9425 4475 9437 4487 9461
4513 9451 4556 9409
TIME...MOT...LOC 0018Z 311DEG 8KT 4546 9408 4509 9443 4489 9452
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:56 AM CDT | River Flood Warning | MPX | Carver | 13 days |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.